Texas, 2025

Heavy Snow and Winter Weather in Texas, April 5 to 6, 2025

April 5 to 6, 2025 · NWS LUB · 13 events in 13 counties and zones

A strong storm system combined with a cold front creating a late season heavy snow event across the extreme southern Texas Panhandle into portions of the South Plains and Rolling Plains. A storm system moved southeastward out of the four corners region on the fifth along with a cold front early in the day.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong storm system combined with a cold front creating a late season heavy snow event across the extreme southern Texas Panhandle into portions of the South Plains and Rolling Plains. A storm system moved southeastward out of the four corners region on the fifth along with a cold front early in the day. Increasing northerly winds allowed for temperatures to continually fall through the daytime hours. Initially, precipitation began as rain but changed over to snow as surface temperatures cooled. The TROWAL region of this system remained over the extreme southern Texas Panhandle which allowed precipitation to persist all day before tapering off late on the fifth.

Snowfall reports from NWS cooperative weather observers are listed below:

12.0 inches at Silverton (Briscoe County),|11.0 inches at Vigo Park (Swisher County),|7.0 inches at Kress (Swisher County),|6.5 inches at Plainview (Hale County),|6.5 inches at Hale Center (Hale County),|6.0 inches at Caprock Canyons State Park (Briscoe County),|5.6 inches at Turkey (Hall County),|5.0 inches at Lockney (Floyd County),|4.0 inches at Matador (Motley County),|4.0 inches at Tulia (Swisher County),|3.5 inches at Abernathy (Hale County),|3.3 inches at Friona (Parmer County),|2.7 inches at Shallowater (Lubbock County),|2.5 inches at Morton (Cochran County),|2.1 inches at Dimmitt (Castro County),|2.0 inches at Floydada (Floyd County),|2.0 inches at Flomot (Motley County),|2.0 inches at Floydada 9SE (Floyd County),|2.0 inches at Tell (Childress County),|1.5 inches at Lubbock International Airport (Lubbock County),|1.5 inches at Muleshoe (Bailey County),|1.2 inches at Levelland (Hockley County), and|1.0 inch at Roaring Springs (Motley County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 5, 2:03 AM CST, 1 hour 57 minutes earlier. Its key messages:

  • Winter storm with several inches of wet snow is expected today and this evening for portions of the Caprock.
  • Colder, blustery and wet today for all of the area.
  • Quiet weather returns on Sunday with temperatures rising well above normal by the middle of next week.
Area forecast discussion, Apr 5, 2:03 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
303 AM CDT Sat Apr 5 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...

 - Winter storm with several inches of wet snow is expected today
   and this evening for portions of the Caprock.

 - Colder, blustery and wet today for all of the area.

 - Quiet weather returns on Sunday with temperatures rising well
   above normal by the middle of next week.

&&

.SHORT TERM...
(Today and tonight)
Issued at 228 AM CDT Sat Apr 5 2025

A deep upper trough moving slowly southeastward will bring an influx
of Pacific moisture out ahead of it which will overspread our entire
region today. Increasing northerly winds will allow for temperatures
to continually fall through the daytime hours. While there may be
brief breaks in the action this morning, precipitation will be
steady and increase in intensity this afternoon. Rain will change to
snow from northwest to southeast as aforementioned temperatures
fall. Areas in heavier precipitation may transition faster with the
resultant surrounding cooler air. Based on current observations in
the Panhandle, snow is also expected to begin falling while
temperatures remain slightly above freezing. Total amounts will
depend on several factors. The snow growth layer is generally seen
on forecast soundings to be between 500-600 mb. Higher winds
immediately below that level and extending downward to the surface
would break up any larger flakes. Moreover, surface temperatures
remaining near freezing will also inhibit significant dendritic
growth. However PVA downstream of the trough axis will yield decent
omegas/forcing. That all said, SLRs of 10:1 may be hard to achieve,
with anywhere from 5-8:1 more reasonable. However, as mentioned if
QPF overperforms, amounts would be higher than forecast. Totals of 3
to 5 inches are generally expected for the far SW Panhandle and
northern/western South Plains, tapering off to the south and east
with areas off the eastern Caprock expected to remain as all rain.
Nonetheless, impacts will be the same with aforementioned gusty
northerly winds leading to blowing snow and possible visibility
reductions. Travel will be hazardous, particularly during the
afternoon and early evening hours. Temperatures tonight will fall
into the 20s and any liquid on roadway will remain frozen.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 228 AM CDT Sat Apr 5 2025

Quiet weather is expected tomorrow through the end of the week. The
upper low bringing today's rain/snow will be to our east late
tomorrow morning while northerly upper flow taking its place. While
tomorrow will be warmer than today thanks to sunny skies, it will
still be on the cool side with highs only reaching into the 50s.
Temps will warm into the 70s Tuesday as upper ridging moves overhead
followed by the 80s on Wednesday. A brief, weak cold front is
progged to cool temps by a few degrees Thursday. The front will be
countered by upper ridging building across the Rockies. The axis of
the upper ridge will be just to our west by the end of the week and
will warm temps to near 90 area wide by the weekend.

&&

.AVIATION...
(06Z TAFS)
Issued at 1216 AM CDT Sat Apr 5 2025

IFR CIG/VIS is expected to persist at all sites through much of
the TAF period. Conditions may drop to LIFR at KPVW and KLBB by
this afternoon in snow and blowing snow. Breezy NW winds gusting
up to 35 kts are possible at all sites before diminishing later
this evening.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 1 AM CDT Sunday for TXZ021>024-
027>029-033-034.

Winter Weather Advisory from 7 AM this morning to 1 AM CDT
Sunday for TXZ025-026-030>032-035>037-039>042.

&&

SHORT TERM...19
LONG TERM....51
AVIATION...19
Hazardous weather outlook, Apr 5, 2:04 AM CST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
304 AM CDT Sat Apr 5 2025

TXZ021>044-060815-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
304 AM CDT Sat Apr 5 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Rain will transition to moderate to occasionally heavy snow Today
across the Caprock. Temperatures will cool to near or below freezing
throughout the day allowing snow to accumulate first on grass and
elevated surfaces, and then eventually roadways. Travel will likely
become hazardous at times on Saturday and Saturday evening.

A Winter Storm Warning is in effect for all of the far southwest
Texas Panhandle and northern and western South Plains until 1 AM
Sunday. Surrounding the warning is a Winter Weather Advisory that
runs from 7 AM today until 1 AM Sunday. Areas in the warning are
likely to see to 4 inches of snow with locally higher amounts, while
locations in the advisory can expect 1 to 3 inches with locally
higher amounts possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Widespread freezing temperatures are expected Sunday morning. Low
temperatures will fall into the middle teens to lower 20s across
most of the Caprock and into the Rolling Plains, leading to icy
conditions on roadways, sidewalks, overpasses, and other elevated
surfaces. Travel will become dangerous.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 6 heavy snow. Local standard time, as filed.

Winter Weather, Parmer

When
April 5, 4:00 AM CST to April 6, 12:00 AM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
April 5, 5:00 AM CST to 10:00 PM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
April 5, 6:00 AM CST to 9:00 PM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Heavy Snow, Swisher

When
April 5, 6:00 AM CST to 10:00 PM CST
Where
Swisher forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Lubbock

When
April 5, 7:30 AM CST to 11:00 AM CST
Where
Lubbock forecast zone
Reported by
Official NWS Observations
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Weather, Cochran

When
April 5, 8:00 AM CST to 9:00 PM CST
Where
Cochran forecast zone
Reported by
COOP Observer
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Heavy Snow, Hale

When
April 5, 8:00 AM CST to 3:00 PM CST
Where
Hale forecast zone
Reported by
COOP Observer
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Heavy Snow, Briscoe

When
April 5, 8:00 AM CST to 10:00 PM CST
Where
Briscoe forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Heavy Snow, Floyd

When
April 5, 9:00 AM CST to 4:00 PM CST
Where
Floyd forecast zone
Reported by
COOP Observer
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Weather, Hockley

When
April 5, 9:30 AM CST to 11:00 PM CST
Where
Hockley forecast zone
Reported by
COOP Observer
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Heavy Snow, Motley

When
April 5, 10:00 AM CST to 6:00 PM CST
Where
Motley forecast zone
Reported by
COOP Observer
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Heavy Snow, Hall

When
April 5, 10:00 AM CST to 9:00 PM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Winter Weather, Childress

When
April 5, 11:00 AM CST to 10:30 PM CST
Where
Childress forecast zone
Reported by
COOP Observer
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241822, 1241824, 1241814, 1241828, 1237393, 1241810, 1241818, 1241830, 1241819, 1241812, 1237399, 1237400, 1237394.